Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 27, 1998, 11:06 PM CST for Perry County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 1998, 11:06 PM CST (05:06 UTC)
- Expired
- Mar 27, 1998, 11:30 PM CST
- In force
- 24 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Perry County, IL
The radar
The Paducah radar (KPAH), 125 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
906 WFUS1 KPAH 280505 RRA TORPAH ILC145-280530- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1106 PM CST FRI MAR 27 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH KY HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1130 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHERN ILLINOIS ...PERRY COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR WINKLE BY 1115 PM. AT 1103 PM CST...DOPPLER RADAR INDICATED A TORNADO 35 MILES NORTHWEST OF MARION NEAR PERCY. MOVEMENT WAS NORTHEAST AT 45 MPH. THIS IS A VERY DANGEROUS SITUATION -- TAKE COVER NOW. THIS TORNADO IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR LIFE MAY DEPEND ON IT. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR LIE FLAT IN A DITCH OR CULVERT. DO NOT TRY TO OUTRUN A TORNADO IN YOUR CAR. PRESLEY/SPODEN/SHANKLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 27, 1:11 PM CST, 9 hours 55 minutes earlier.
Area forecast discussion, Mar 27, 1:11 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CST FRI MAR 27 1998 18Z SURFACE CHART SHOWS LOW OVER SOUTHWEST KANSAS WITH WARM FRONT EXTENDING INTO THE NORTHERN GREAT LAKES. SATELLITE AND KINX RADAR DEPICT LINE OF THUNDERSTORMS FROM NEAR JLN TO FSM. HRY CHART CONFIRMS THAT SOME STORMS HAVE PRODUCED WIND DAMAGE. MAIN FORECAST CHALLENGE FOR TONIGHT INCLUDES TIMING AND TYPE OF THUNDERSTORMS. ETA AND NGM SIMILAR WITH SOLUTIONS...BUT PREFER NGM INITIALIZATION AND TIMING A LITTLE BETTER. NEGATIVELY TILTED SYSTEM WILL PUSH NORTHEAST TO THE GREAT LAKES BY MIDDAY SATURDAY. BEST LIFT AT 00Z PLACED OVER CENTRAL/SOUTHEAST MISSOURI...REACHING MISSISSIPPI RIVER JUST BEFORE 06Z. CURRENT STORM MOVEMENT WOULD SUPPORT THIS SOLUTION...WITH EVENING TSTMS IN SOUTHEAST MISSOURI AND LATER IN THE EVENING WEST KY/SOUTH IL. NGM GIVES HELICITIES IN EXCESS OF 600 M/S OVER SOUTHEAST MISSOURI AT 00Z...COINCIDING WITH BEST UVVS. WITH ON-GOING CONVECTION NOTED ON KINX MOVING INTO THIS REGION BY AROUND 00Z THIS SHOULD BE BEST LOCATION FOR SVR DEVELOPMENT. WITH TIGHT PRESSURE GRADIENT IN PLACE AND STORMS APPROACHING...MAIN THREAT WILL BE DAMAGING WINDS. SINCE HEATING WILL BE LOST DURING THE EVENING WE THINK THAT SVR THREAT WILL DECREASE ACCORDINGLY EAST OF THE MISSISSIPPI RIVER OVERNIGHT. MOS LOOKS OK WITH LIKELY OVERNIGHT POPS. BEST VERTICAL VELOCITIES MOVE TO SOUTHERN INDIANA BY 12Z SATURDAY...SO THINK THAT SHWRS/TSTMS SHOULD END THERE DURING THE MORNING. FORECAST SOUNDINGS INDICATE LOW CLOUDS WILL REMAIN ACROSS MUCH OF THE REGION DURING THE MORNING...BUT THESE SHOULD ERODE WITH DAYTIME SUN AND DRY AIR WRAPPING AROUND UPPER LOW. SOUTHEAST MISSOURI SHOULD SEE SOME CLEARING BEFORE SUNRISE. FWC HAS WARMED OVERNIGHT LOWS AT PAH AND EVV DURING THE PAST TWO RUNS. BASED ON PAST FEW NIGHTS...THINK THAT EITHER GUIDANCE HAS FINALLY CAUGHT UP WITH WARM MINS...OR STILL A TOUCH COOL. HOWEVER...RAIN COOLED AIR MAY CHANGE ALL OF THAT. FOOD FOR THOUGHT. CNJ/ML
In the hours before
Local storm report, Mar 27, 9:01 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
901 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM MO 1 INCH HAIL
03/27/98 RIPLEY EMA REPORTED IN NORTH
CENTRAL PART OF THE
COUNTY.
0825 PM DONIPHAN MO 2.75 INCH HAIL
03/27/98 RIPLEY EMA REPORTED 2 MILES NORTH
OF DONIPHAN ON HIGHWAY 21.Local storm report, Mar 27, 9:05 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
905 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0901 PM CATRON MO 50 MPH TSTM GUST
03/27/98 NEW MADRID REPORT FROM AMATEUR RADIO
SPOTTERSpecial weather statement, Mar 27, 10:00 PM CST, 1 hour 6 minutes before
MOZ076-086-087-100-107>112-114-280945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1000 PM CST FRI MAR 27 1998 ...THE SEVERE THUNDERSTORM WATCH FOR BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTY HAS BEEN ALLOWED TO EXPIRE... ...A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM CST... THUNDERSTORMS OVER BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTIES HAVE DIMINISHED SINCE 930 PM CST. THE BEST CHANCE FOR SEVERE WEATHER HAS SHIFTED SOUTH OF THESE COUNTIES...SO THE SEVERE THUNDERSTORM WATCH FOR THESE AREAS HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM SATURDAY. THE TORNADO WATCH INCLUDES CARTER...RIPLEY... WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI COUNTIES. SOME CITIES INCLUDED IN THE TORNADO WATCH ARE GREENVILLE... POPLAR BLUFF...SIKESTON...AND NEW MADRID. . STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION. CNJ
Special weather statement, Mar 27, 10:00 PM CST, 1 hour 6 minutes before
MOZ076-086-087-100-107>112-114-280945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1000 PM CST FRI MAR 27 1998 ...THE SEVERE THUNDERSTORM WATCH FOR BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTY HAS BEEN ALLOWED TO EXPIRE... ...A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM CST... THUNDERSTORMS OVER BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTIES HAVE DIMINISHED SINCE 930 PM CST. THE BEST CHANCE FOR SEVERE WEATHER HAS SHIFTED SOUTH OF THESE COUNTIES...SO THE SEVERE THUNDERSTORM WATCH FOR THESE AREAS HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM SATURDAY. THE TORNADO WATCH INCLUDES CARTER...RIPLEY... WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI COUNTIES. SOME CITIES INCLUDED IN THE TORNADO WATCH ARE GREENVILLE... POPLAR BLUFF...SIKESTON...AND NEW MADRID. . STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION. CNJ
Special weather statement, Mar 27, 10:08 PM CST, 58 minutes before
ILZ090>094-KYZ001>022-MOZ112-114-281000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1008 PM CST FRI MAR 27 1998 ...STRONG WIND ACROSS PORTIONS OF WESTERN KENTUCKY THIS EVENING... WINDS ACROSS MUCH OF FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAVE BEEN OBSERVED FROM 20 TO 30 MPH WITH A FEW GUSTS APPROACHING 50 MPH. SOME TREE DAMAGE HAS BEEN REPORTED AS A RESULT OF THE WIND IN BALLARD COUNTY IN FAR WEST KENTUCKY. CONTINUED MINOR TREE LIMB DAMAGE IS LIKELY...ALONG WITH DIFFICULT DRIVING CONDITIONS. YOU MAY WANT TO SECURE OUTDOOR OBJECTS. NOLES
Special weather statement, Mar 27, 10:08 PM CST, 58 minutes before
ILZ090>094-KYZ001>022-MOZ112-114-281000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1008 PM CST FRI MAR 27 1998 ...STRONG WIND ACROSS PORTIONS OF WESTERN KENTUCKY THIS EVENING... WINDS ACROSS MUCH OF FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAVE BEEN OBSERVED FROM 20 TO 30 MPH WITH A FEW GUSTS APPROACHING 50 MPH. SOME TREE DAMAGE HAS BEEN REPORTED AS A RESULT OF THE WIND IN BALLARD COUNTY IN FAR WEST KENTUCKY. CONTINUED MINOR TREE LIMB DAMAGE IS LIKELY...ALONG WITH DIFFICULT DRIVING CONDITIONS. YOU MAY WANT TO SECURE OUTDOOR OBJECTS. NOLES
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:41 PM CST | Severe Thunderstorm Warning | PAH | Jackson | 34 min |
| Mar 27, 11:53 PM CST | Tornado Warning | PAH | Jackson | 37 min |
| Mar 28, 12:06 AM CST | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 24 min |
| Mar 28, 12:20 AM CST | Tornado Warning | PAH | Franklin | 25 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.